Diary from a Week in Practice



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2004 Apr 15;69(8):1911-1912.

Monday

“Always think twice when adjusting thyroid doses,” KS advised the fourth-year medical student. They were discussing the case of a 46-year-old woman who had been on levothyroxine for several years. The student planned to decrease her dose of medication in response to an elevated thyroid-stimulating hormone (TSH) level. At KS's suggestion, he pulled out his personal digital assistant, looked up the treatment of hypothyroidism, and quickly figured out that he needed to do the exact opposite. “Everybody gets mixed up on that at first,” KS told him reassuringly. Then she asked, “What dose will you prescribe?” He took to the device again, and after a few minutes looked even more confused. The patient's chart listed her dose of levothyroxine as 0.1 mg, while the bottle listed the dose as 100 mcg. Having already made one mistake, he was in no mood to make another. He quickly realized that that the doses were the same, but in different units. He recommended that the patient increase her dosage of levothyroxine to 125 mcg (or 0.125 mg) daily and repeat the TSH level in two months. KS remembered that when she was a student, she had spent a fair amount of time trying to convert “grains” of thyroid into “milligrams” or “micrograms” of levothyroxine. It reminded her that she never had been very good at math!

Tuesday

“Isn't this your second traffic accident this year?” KS asked her 84-year-old patient. He nodded reluctantly, at the same time proclaiming that he was a good driver, certainly as good as his neighbor's teenager, who had been in several serious collisions. Both of his crashes had been minor “fender benders” in which nobody had been hurt. The patient voluntarily restricted himself to driving only during the day, and he avoided rush hour traffic and congested areas such as freeways. He and his 75-year-old wife lived alone and maintained an independent lifestyle. Aside from arthritis and well-controlled hypertension, he was in remarkably good health. Therefore, KS was faced with the dilemma of having to assess driving ability in the office setting. She decided to call the patient's daughter. If she expressed any concerns, KS would refer him to the Department of Public Safety for a driving test. “I don't like the idea at all,” the patient grumbled as he left the office. “I may be old, but I still can take care of myself.” KS was troubled by the visit. The issue of whether a patient is competent to drive is regulated by state licensing, but physicians are consulted for input and advice. As in this case, the decision often is not an easy one.

Wednesday

“I thought I knew most of what there is to know about thyroid replacement,” KS thought to herself the next morning. Her first patient of the day was on thyroid replacement but continued to experience chronic fatigue and lack of energy. Because the patient's TSH level was in the normal range, KS had explored other reasons for her symptoms without any success. The patient decided to research hypothyroidism on the Internet, and discovered that some centers recommend adding low-dose triiodothyronine (T3) hormone, to the (T4) hormone that is traditionally replaced with levothyroxine. KS looked up various thyroid combinations in the Physician's Desk Reference and found that the combination hormone tablets are prescribed in grains. Back to learning math again to figure out thyroid dosages!! At lunchtime, KS researched the Internet herself. She found an article that suggests using combination therapy in patients who continue with symptoms of hypothyroidism despite normal thyroid levels on laboratory testing (N Engl J Med 1999; 340:424–429, Feb 11, 1999). The accompanying editorial concluded that dual therapy was rarely indicated. KS found herself in the awkward position of not being quite sure what to advise her patient. After a telephone conversation, the woman decided to stay with the standard treatment, at least for now.

Thursday

“I just spoke with his neurologist, who told me to give him intravenous lorazepam,” third-year resident GR explained, with a doubtful expression on his face. He and KS took a moment to study the patient lying on the bed in front of them. This 27-year-old man had undergone resection of a glioma at age 10. Nine years later, he developed partial complex seizures that were extremely difficult to control. Today, the patient came to the clinic with his mother for a routine visit. While waiting in the examination room, he became confused and lethargic, and then fell into a deep sleep. He would mutter a few words if shaken or questioned loudly, but he seemed incoherent. His mother told the doctors that he occasionally had seizures just like this, but instead of the muttering and smacking that he usually exhibited, he would become completely unresponsive. “Then, I bring him to the neurologist's office, and he gives him some medicine in the vein,” she explained. Because the patient seemed to be postictal, rather than actively seizing, GR was unsure what to do. He telephoned the neurologist, who confirmed exactly what the mother had said. Within minutes of receiving the lorazepam, the patient sat up in bed and began talking to his mother. The patient left a few minutes later with an appointment to see his neurologist the next morning. “Just when you think you know something about practicing medicine,” GR concluded, “something happens to show that you don't know so much after all.”

Friday

KS has often heard it said that things come in threes. She was not in the least surprised, therefore, when third-year resident AR presented the third challenging thyroid case of the week. This 28-year-old woman complained of feeling tired all the time. Her symptoms were nonspecific, and the physical examination was unremarkable. AR was surprised when thyroid screening revealed subclinical hyperthyroidism—that is, her TSH level was low, but her T4 and T3 levels were normal. AR turned to the computer and found an article on the American Academy of Family Physicianís Web site (http://www.aafp.org). According to this review (Shrier DK, Burman KD. Subclinical hyperthyroidism: controversies in management. Am Fam Physician 2002;65:431–9.), the management of subclinical hypothyroidism is controversial. Her patient's TSH level was low, but still measurable at 0.1 μU per mL (normal is 0.27 to 4.2 μU per mL). Such patients have a low risk of developing symptomatic hyperthyroidism, so the authors recommend simply repeating the test at six-month intervals. Patients with undetectably low levels of TSH (TSH <0.3 μU per mL) are at higher risk. The article recommends that these patients undergo further evaluation, and treatment with antithyroid drugs. “This patient certainly does not have any symptoms of hyperthyroidism,” AR said, “In fact, I ordered the blood work thinking that she might have the opposite problem! This will not be easy to explain.”

Saturday/Sunday

Every day this week, a patient presented with problems for which there are no clear practice guidelines. But today, KS was reminded that some things in medicine are unequivocally true. One such truth is that over-the-counter deep heating rub should not be applied to abscesses. Third-year resident JM was examining the leg of a 72-year-old man with diabetes. His patient had an abscess on the lateral aspect of his right calf. The abscess had started two weeks earlier. What was most remarkable about the wound was that there was a large, perfectly square area of weeping crusting dermatitis centered just over the abscess. “I have been putting everything in the house on this wound,” the patient explained rather sheepishly. “I think I have made it a lot worse.” Yesterday morning, he had pulled out a tube of deep heating rub, applied a generous amount on the wound, and covered it with a square adhesive bandage. The abscess looked necrotic in the center, while the surrounding area had a severe contact dermatitis. JM decided to hospitalize the patient overnight to open the abscess and clean up the surrounding skin. Although patients often self-medicate, JM thought this incident demonstrated particularly poor judgment. He was concerned that his patient may be developing an early dementia, and planned to perform memory testing in the near future.

Kathy Soch, M.D., is a clinical instructor with the Corpus Christi Family Residency Program, affiliated with the University of Texas Health Science Center in San Antonio. This community-based program, which employs nine full-time faculty and 36 residents, primarily serves low-income, uninsured patients.

Address correspondence to Kathy Soch, M.D., 2606 Hospital Blvd., Corpus Christi, TX 78405.

In order to preserve patient confidentiality, the patients' names and identifying characteristics have been changed in each scenario.


Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article